Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 233, NWS Topeka, KS

July 21, 2008Marshall County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 21, 2008, 5:48 PM CDT for Marshall County, Nemaha County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2008, 5:48 PM CDT (22:48 UTC)
Expired
Jul 21, 2008, 6:30 PM CDT
In force
42 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Marshall County, KS, Nemaha County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
2003 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 212250
SVRTOP
KSC117-131-212330-
/O.NEW.KTOP.SV.W.0233.080721T2248Z-080721T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
548 PM CDT MON JUL 21 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MARSHALL COUNTY IN NORTHEAST KANSAS...
  NORTHERN NEMAHA COUNTY IN NORTHEAST KANSAS...

* UNTIL 630 PM CDT

* AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND   
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS ALONG A LINE 
FROM 7 MILES WEST OF BERN TO ABOUT 10 MILES NORTHEAST OF 
MARYSVILLE...MOVING EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SENECA...
  WOODLAWN...
  ONEIDA...
  BERN...
  BAILEYVILLE...
  AXTELL...

THIS IS A DANGEROUS STORM AND MAY PRODUCE WINDS IN EXCESS OF 60 
MPH...DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE INDOORS NOW AND 
STAY AWAY FROM WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3978 9582 3975 9633 3996 9644 3998 9583
TIME...MOT...LOC 2248Z 277DEG 4KT 3994 9610

$$

CRAVEN
2 follow-up statements
000 
WWUS53 KTOP 212309
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
608 PM CDT MON JUL 21 2008

KSC117-131-212330-
/O.CON.KTOP.SV.W.0233.000000T0000Z-080721T2330Z/
NEMAHA-MARSHALL-
608 PM CDT MON JUL 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EAST CENTRAL MARSHALL AND NORTHERN NEMAHA COUNTIES...

AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM BERN TO 6 MILES NORTHWEST OF
AXTELL...MOVING EAST AT 8 MPH.

LOCATIONS IMPACTED INCLUDE...
WOODLAWN...SENECA...ONEIDA...BAILEYVILLE AND AXTELL.

THIS STORM MAY PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...VERY 
HEAVY RAINFALL...AND DEADLY LIGHTNING. MOVE INDOORS NOW...AND STAY 
AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3978 9582 3975 9633 3996 9644 3998 9583
TIME...MOT...LOC 2308Z 280DEG 7KT 3993 9598 3992 9633

$$
000 
WWUS53 KTOP 212326
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
626 PM CDT MON JUL 21 2008

KSC117-131-212336-
/O.EXP.KTOP.SV.W.0233.000000T0000Z-080721T2330Z/
NEMAHA-MARSHALL-
626 PM CDT MON JUL 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MARSHALL AND
NORTHERN NEMAHA COUNTIES WILL EXPIRE AT 630 PM CDT...

AT 626 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS WERE STILL POSSIBLE 
FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3978 9582 3975 9633 3996 9644 3998 9583
TIME...MOT...LOC 2326Z 280DEG 7KT 3992 9594 3991 9629

$$

CRAVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:48 PM CDT, 2 hours earlier.

Area forecast discussion, Jul 21, 3:48 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
348 PM CDT MON JUL 21 2008

.DISCUSSION...

THE LATEST WATER VAPOR SATELLITE IMAGERY EARLY THIS AFTERNOON ALONG
WITH THE 12Z UPPER AIR MAPS SHOWED A BROAD UPPER RIDGE ACROSS THE
WEST CENTRAL CONUS EXTENDING EASTWARD INTO THE CENTRAL AND SOUTHERN
HIGH PLAINS. AN UPPER LEVEL TROUGH WAS DIGGING SOUTHEAST ACROSS THE
EASTERN NORTHERN PLAINS AND MIDWEST.

THE 19Z SURFACE MAP SHOWED AN OUTFLOW BOUNDARY ACROSS SOUTHERN
NE...THOUGH THIS BOUNDARY HAS BEEN WEAKENING THE PAST COUPLE OF
HOURS AND IS NEARLY STATIONARY. A COLD FRONT EXTENDED FROM CENTRAL
IA...WESTWARD ACROSS CENTRAL NE. 100 ML CAPE BULLSEYE OF 4500 J/KG
WAS DEVELOPING ACROSS NORTHWEST MO AND EXTENDED WESTWARD ACROSS THE
NORTHEAST CWA.

LATE THIS AFTERNOON AND EVENING...SURFACE CONVERGENCE ALONG THE COLD
FRONT OVER NE WILL CAUSE SCATTERED THUNDERSTORMS TO DEVELOP. THESE
THUNDERSTORMS MAY CONGEAL INTO A SQUALL LINE OR MCS AND PUSH
SOUTHEAST ACROSS THE NORTHEAST COUNTIES OF THE CWA DURING THE
EVENING HOURS. THE VERTICAL WIND SHEAR IS STRONGER NORTHWARD ACROSS
EAST CENTRAL NE INTO SOUTHERN IA...AND NORTHERN MO. ANY THUNDERSTORM
COMPLEX OR SQUALL LINE WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS THROUGH THE EARLY AND MID EVENING HOURS ACROSS THE NORTHEAST
COUNTIES OF THE CWA. THE NAM MODEL DOES SHOW A HINT OF A POSSIBLE
MCS DEVELOPING ACROSS SOUTHEAST NE EARLY THIS EVENING AND MOVING
SOUTHEAST ACROSS THE NORTHEAST COUNTIES OF THE CWA INTO WESTERN MO
THROUGH THE REMAINDER OF THE EVENING HOURS. THE GFS ONLY FORECASTS
QPF NORTH AND EAST OF THE CWA THIS EVENING. I CAN NOT RULE OUT THE
CAP BREAKING ALONG THE OLD OUTFLOW BOUNDARY JUST NORTH OF THE KS
BORDER ACROSS EXTREME SOUTHERN NE. IF THIS WERE TO OCCUR
THUNDERSTORMS MAY DEVELOP RAPIDLY ACROSS THE NORTHEAST COUNTIES OF
THE CWA AND PUSH SOUTHEAST INTO WESTERN MO. MLCAPES OF 4,000 J/KG
ACROSS THE NORTHEAST COUNTIES WILL ALLOW FOR AT LEAST PULSE SEVERE
THUNDERSTORMS. THE VERTICAL WIND SHEAR MAY IMPROVE THROUGH THE
EVENING ACROSS THE NORTHEAST COUNTIES OF THE CWA AS THE 5H TROUGH
OVER THE UPPER MIDWEST DIGS SOUTHEAST INTO IA.

REST OF TONIGHT...THE FRONT WILL SLOWLY MOVE SOUTHWEST ACROSS THE
NORTHERN CWA. THERE MAY BE A CHANCE FOR ISOLATED THUNDERSTORMS IN
THE VICINITY OF THE FRONT...BUT ONCE THE SQUALL LINE OR MCS MOVES
OFF TO THE SOUTHEAST OUR RAIN CHANCES WILL DECREASE. HOWEVER...IF
THE CONVECTIVE OUTFLOW STRENGTHENS THE FRONT AND PUSHES
SOUTHEAST...OUR THUNDERSTORM CHANCES MAY CONTINUE FARTHER SOUTHWEST
ACROSS THE CWA.

TUESDAY...THE 5H TROUGH MOVE EAST ACROSS NORTHERN MO AND IA INTO THE
LOWER GREAT LAKES AND OH RIVER VALLEY. THE FRONT WILL PUSH SOUTHEAST
ACROSS THE CWA THROUGH THE DAY AND SHOULD EXTEND FROM NEAR
CONCORDIA...TO GARNETT BY LATE AFTERNOON. SURFACE HEATING...DEEP
MOISTURE AND SFC CONVERGENCE ALONG AND NORTH OF THE FRONT DURING THE
AFTERNOON HOURS WILL ALLOW ISOLATED TO SCATTERED THUNDERSTORMS TO
DEVELOP ALONG AND NORTH OF THE BOUNDARY. THE BEST UPPER SUPPORT WILL
SHIFT EAST AS THE UPPER TROUGH MOVES EAST...THUS I KEPT THE BEST
RAIN CHANCES ACROSS THE EAST CENTRAL COUNTIES. THOUGH THE POSITION
OF THE BOUNDARY DURING THE AFTERNOON HOURS WILL DETERMINE THE BEST
CHANCES FOR THUNDERSTORMS. HIGH TEMPERATURES AHEAD OF THE FRONT WILL
REACH THE UPPER 90S...WHILE TEMPERATURES NORTH OF THE BOUNDARY WILL
ONLY REACH THE LOWER TO MID 90S.

GARGAN

TUESDAY NIGHT AND WEDNESDAY...MODELS INDICATE SFC PSEUDO-
STATIONARY BOUNDARY WILL REMAIN DRAPED NORTHWEST TO SOUTHEAST
THROUGH THE CWA TUESDAY NIGHT. THIS FRONT IS EXPECTED TO LIFT
NORTHEAST DURING THE DAY ON WEDNESDAY AS UPPER LVL RIDGING BUILDS
EAST OVER THE SOUTHERN PLAINS. HAVE LOW CHC POPS IN THE FORECAST
ALONG AND NORTH OF THE EXPECTED FRONTAL POSITION TUESDAY NIGHT
WITH THE POSSIBILITY FOR H850 CONVERGENCE AND ANY WEAK UPPER FLOW
FORCING MECHANISM THAT MAY PROPAGATE ALONG THE EASTERN PERIPHERY
OF THE UPPER RIDGE. ON WEDNESDAY WITH THE FRONT LIFTING NORTHEAST
ONCE AGAIN HAVE CHANCE FOR TSTMS MENTIONED MAINLY FOR THE EASTERN
PORTION OF THE CWA. CONFIDENCE IS RATHER LOW DURING THE PERIOD ON
TSTM CHANCES WITH NO OBVIOUS UPPER FORCING MECHANISM TO PROVIDE
SUPPORT FOR WEAK CONVERGENCE/LIFT IN THE VICINITY OF THE FRONTAL
BOUNDARY. EXPECT TEMPERATURES TO BE NEAR SEASONAL NORMS WITH LOW
LVL MOISTURE IN PLACE AND CLOUDINESS ASSOCIATED WITH ANY
CONVECTION/CONVECTIVE DEBRIS DURING THE PERIOD.

WEDNESDAY NIGHT THROUGH MONDAY...MORE OR LESS FOLLOWED HPC
GUIDANCE DURING THE PERIOD AND ADJUSTED POPS FOR THE GENERAL
POSITION OF THE UPPER LVL RIDGE. THE UPPER RIDGE LOOKS TO REMAIN
IN PLACE OVER THE SOUTH CENTRAL PLAINS THURSDAY THROUGH
SATURDAY...SO OPTED TO KEEP MENTION OF WX OUT OF THE FORECAST
THROUGH THE PERIOD AS A RESULT. CANNOT COMPLETELY RULE OUT TSTM
ACTIVITY...ESPECIALLY NEAR THE NE BORDER WHERE HEIGHTS ARE
WEAKEST...BUT NO CONFIDENCE IN SHORTWAVE TROUGHS THIS FAR OUT TO
PLACE 20-30 PERCENT POPS THROUGHOUT THE THURSDAY-SATURDAY PERIOD.
SATURDAY EVENING THROUGH MONDAY ECMWF/GFS BOTH INDICATE UPPER
RIDGE RETROGRADING WEST ALLOWING FOR A SERIES OF SHORTWAVE TROUGHS
TO MOVE INTO THE CENTRAL PLAINS IN WEAK NORTHWEST FLOW ALOFT. HAVE
PLACED 20-30 PERCENT TSTMS AT THE END OF THE FORECAST PACKAGE WITH
NORTHWEST FLOW PATTERN MORE CONDUCIVE FOR AN ACTIVE WX PATTERN.

CAVANAUGH

&&

.AVIATION...

A FEW PASSING HIGH CLOUDS WILL MOVE ACROSS THE TAF SITES TODAY.
LATE THIS AFTERNOON A FEW BOUNDARY LAYER CU MAY DEVELOP WITH BASES
OF 6,000 TO 8,000 FEET. AN OUTFLOW BOUNDARY/FRONT OVER NE WILL
SLOWLY PUSH SOUTH BUT MAY REMAIN NORTH OF THE TAF SITES THROUGH
18Z TUE. ISOLATED THUNDERSTORMS MAY DEVELOP NORTH OF THE TAF SITES
THIS EVENING BUT WILL MOST LIKELY WEAKEN AS THEY MOVE SOUTHEAST
TOWARDS THE TAF SITES LATE THIS EVENING AND THROUGH THE EARLY
MORNING HOURS OF TUESDAY. I PLACED IN A CB MENTION IN THE TAFS
IN CASE THE ISOLATED THUNDERSTORM HOLD TOGETHER AND MOVE NEAR THE
TAF SITES TONIGHT. THERE MAY BE ANOTHER CHANCE FOR ISOLATED TO SCATTERED
THUNDERSTORMS AT OR AROUND THE TAF SITES TUESDAY AFTERNOON AS THE
COLD FRONT PUSHES SOUTHEAST ACROSS THE TAF SITES TUESDAY AFTERNOON.

GARGAN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 21, 3:55 PM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CDT MON JUL 21 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-222100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
355 PM CDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF NORTHEAST
KANSAS...GENERALLY ALONG AND NORTHEAST OF A LAWRENCE...TO
TOPEKA...TO BELLEVILLE LINE. SOME OF THE THUNDERSTORMS LATE THIS
AFTERNOON AND EARLY THIS EVENING MAY BE SEVERE...ESPECIALLY ALONG
THE NEBRASKA BORDER. THE PRIMARY HAZARD WILL BE DAMAGING OUTFLOW
WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH
WEDNESDAY NIGHT OVER THE WHOLE AREA...THOUGH THE BETTER CHANCES
WILL BE OVER NORTHEAST AND EAST CENTRAL KANSAS. THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS THURSDAY THROUGH MONDAY ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:38 PM CDTAreal Flood AdvisoryTOPMarshall, Nemaha67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.